There is rising concern over the side effects of long-term proton pump inhibitor (PPI) use but limited evidence to warrant discontinuation, a literature review has concluded.¹
Although short-term PPI therapy side effects such as headache, rash and dizziness and gastrointestinal symptoms are well-known, researchers conducted a literature review due to concerns raised that PPIs are over-prescribed and often used on questionable grounds.²
‘Proton pump inhibitors are highly effective, and during the past decades, the PPIs have overtaken the role as the drug of choice in the treatment of gastric acid-related disorders. This is reflected in drug utilisation studies demonstrating increasing purchase of PPIs,’3 the researchers said.
‘One of the major challenges when studying side effects in observational studies is that they cannot prove causality between drug use and suspected side effect, merely association.
‘A concern is that PPI users may not be comparable to non-PPI users in terms of lifestyle and overall health status.’
Concerns about possible side effects related to long-term use of PPIs have been raised in terms of infections, impaired absorption of nutrients, dementia, kidney disease and hypergastrinaemia-related side effects.1
While the study analysed reports of 15 side effects from 67 relevant papers (case reports, clinical studies and reviews), the findings of clinical significance were related to bone mineral density, rebound acid hypersecretion (RAHS), enteric bacterial infections and gastric malignancies.
No evidence was found to support the need for patients taking long-term PPI therapy to undertake regular screening for serum levels of micronutrients, creatinine or bone mineral density solely due to their use of PPI. The researchers also found no evidence to recommend these patients routinely raise their intake of magnesium, iron or calcium beyond the recommended dietary allowance.1
When reducing PPI therapy in patients with RAHS, evidence suggests a tapering or on-demand approach to PPI use, as this appears to lead to a greater success rate and a lower risk of symptoms returning compared to abruptly stopping.12,13
Enteric bacterial infections presented as potential increased risk with PPI use. This association between PPIs and bacterial enteric infections was consistently demonstrated among various studies.6,7
Compared to non-users, patients taking a PPI had an odds ratio (OR) of 1.74 (95% CI 1.47-2.85) for incident Clostridium difficile (C.diff) infection and an OR of 2.51 (95% CI 1.6-5.44) for recurrent C.diff infection.10,11.The authors recommended a critical re-evaluation of PPI use for those with C. diff infections.1
In light of the seriousness of possible increased cancer risk associated with long-term PPI use and gastric malignancies, researchers recommended further investigations into the recent studies reintroducing such concerns.8,9
‘Based on the evidence reviewed, the risk of long-term side effects should not be a reason to withhold PPIs from patients with a true indication for acid suppressive therapy,’ the researchers said.
‘If side effects are merely associated with PPI therapy due to residual confounding, it may cause unnecessary discontinuation of PPI with serious consequences for patients at risk (for example, those at high risk of peptic ulcer bleeding).
‘However, as with all drugs, PPIs should be prescribed in the lowest effective dose and the indication should be reviewed on a regular basis.’
Read the full study here.
- Haastrup PF, Thompson W, Søndergaard J, et al. Side Effects of Long-Term Proton Pump Inhibitor Use: A Review. Basic & Clinical Pharmacology & Toxicology. 2018;123(2):114-121.
- Forgacs I, Loganayagam A. Overprescribing proton pump inhibitors. BMJ. 2008;336(7634):2- 3.
- Haastrup P, Paulsen MS, Zwisler JE, et al. Rapidly increasing prescribing of proton pump inhibitors in primary care despite interventions: a nationwide observational study. The European journal of general practice. 2014;20(4):290-3.
- 4.Vaezi MF, Yang YX, Howden CW. Complications of Proton Pump Inhibitor Therapy. Gastroenterology. 2017;153(1):35-48.
- Vakil NB, Shaker R, Johnson DA, et al. The new proton pump inhibitor esomeprazole is effective as a maintenance therapy in GERD patients with healed erosive oesophagitis: a 6-month, randomized, double-blind, placebo-controlled study of efficacy and safety. Alimentary pharmacology & therapeutics. 2001;15(7):927-35.
- Leonard J, Marshall JK, Moayyedi P. Systematic review of the risk of enteric infection in patients taking acid suppression. The American journal of gastroenterology. 2007;102(9):2047-56.
- Bavishi C, Dupont HL. Systematic review: the use of proton pump inhibitors and increased susceptibility to enteric infection. Alimentary pharmacology & therapeutics. 2011;34(11-12):1269-81.
- Waldum HL, Fossmark R. Proton pump inhibitors and gastric cancer: a long expected side effect finally reported also in man. Gut. 2017.
- Brusselaers N, Wahlin K, Engstrand L, Lagergren J. Maintenance therapy with proton pump inhibitors and risk of gastric cancer: a nationwide population-based cohort study in Sweden. BMJ open. 2017;7(10):e017739.
- McDonald EG, Milligan J, Frenette C, et al. Continuous Proton Pump Inhibitor Therapy and the Associated Risk of Recurrent Clostridium difficile Infection. JAMA internal medicine. 2015;175(5):784- 91.
- Kwok CS, Arthur AK, Anibueze CI, et al. Risk of Clostridium difficile infection with acid suppressing drugs and antibiotics: meta-analysis. The American journal of gastroenterology. 2012;107(7):1011-9.
- Farrell B, Pottie K, Thompson W, et al. Deprescribing proton pump inhibitors: Evidence-based clinical practice guideline. Canadian family physician Medecin de famille canadien. 2017;63(5):354-64.
- Haastrup P, Paulsen MS, Begtrup LM, et al. Strategies for discontinuation of proton pump inhibitors: a systematic review. Family practice. 2014;31(6):625-30.